96th DOG Annual Meeting, 1998

P539

BILATERAL PIGMENT EPITHELIOPATHY COMPLICATING SYSTEMIC CORTICOSTEROID TREATMENT

B. Wiechens, B. Nölle, G. Häring

Background: Secondary cataract as well as secondary glaucoma are well known ocular side effects of topical or systemic treatment with corticosteroids. However, bilateral macular changes of the retinal pigment epithelium (RPE) with serous detachment of the neurosensory retina as a complication after short term corticosteroid therapy are extremely rare.

Case report: We report on a 32 year-old male patient who was treated for optic neuritis in his left eye as a primary manifestation of multiple sclerosis with a 5-day regimen of 1.000 mg decortin H/ d 2 years ago. There were no funduscopic changes bilaterally at the time of admission. A few days after the end of therapy the patient experienced a decrease in visual acuity (V.A.) in his other eye. Funduscopy and fluorescein angiography revealed new, centrally located retinal pigmentary changes with subretinal exudate in both eyes. Over a period of l year the V.A. increased to 0.63 and 1.0, respectively, again. Because of an optic neuritis, now in his right eye, the patient was again treated with the same corticosteroid bolus-therapy 2 years later. Two weeks after therapy the patient had a decrease in V.A. in his left eye. Fluorescein angiography disclosed subretinal exudation from the pre-existing pigmentary changes. After the end of therapy V.A. showed a slow increase again.

Result: The course of this patient shows a rare complication after short term systemic corticosteroid treatment.

Conclusion: Patients with visual disturbances after or during systemic corticosteroid therapy, even given for a short period of time, should be regularly followed by an ophthalmologist. Rare complications - as shown in this case report - may necessitate cessation of therapy if the underlying disease allows alternative treatment modalities.

Department of Ophthalmology, Christian-Albrechts-University Kiel, Hegewischstr. 2, D-24105 Kiel


Back